Photo: Getty Images
Have you ever seen a splotchy fishnet looking rash appear somewhere on your own or someone else’s body? It can look bluish-red, mottled and is frequently brought on from exposure to cold. Livedo reticularis is a vascular rash that can occur anywhere on the body but commonly appears on the legs, arms and trunk. It is caused when there is constriction or narrowing of small blood vessels in the surface layers of the skin creating a mottled lace-like rash.
Different causes of livedo reticularis:
● Primary livedo reticularis occurs most often in young and middle aged women typically in the winter as a response to the cold. It is the most common form of livedo reticularis. The mottling at first is temporary but can become permanent and sometimes numbness or tingling can occur. It is unknown what sets off this type of livedo reticularis.
● Cutis marmorata is a temporary form of livedo reticularis that occurs in 50 percent of newborns and in some adults as a response to the cold. The mottling is temporary and in newborns improves over the next few months as their bodies mature. Cutis marmorata telangiectatica congenital is a more severe but rarer condition.
● Sneddon's syndrome is a rare blood vessel and neurological disease that occurs predominately in women. A livedo reticularis rash appears following a stroke and the person will be at continued risk of developing further stroke events since blood vessels all over their body are affected.
Secondary livedo reticularis occurs along with or is caused by other medical conditions:
● Livedo rectularis often occurs with immune diseases such as Sjögren's syndrome, lupus and rheumatoid arthritis. It can be confused with Raynaud’s disease, which is also stimulated by the cold.
● Antiphospholipid syndrome is a blood clotting disorder that causes excess clotting inside arteries and veins due to the body producing antibodies against certain proteins in the blood. This can cause the person to have strokes as well as be a cause of repeated loss of pregnancies in women.
● Medications can also cause livedo reticularis.